Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 28, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Apr 25, 2004, 3:22 PM CDT for Wheeler County, Texas. It was in force for 53 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 25, 2004, 3:22 PM CDT (20:22 UTC)
- Expired
- Apr 25, 2004, 4:15 PM CDT
- In force
- 53 min
- Issued by
- NWS Amarillo, TX
- Area
- Counties, with a storm outline in the text
County Wheeler County, TX
The radar
The Amarillo radar (KAMA), 127 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 25, 3:47 PM CDT | HAIL 0.88 | 10 Se Wheeler, TX | |
| Apr 25, 4:00 PM CDT | HAIL 3 | 13 E Shamrock, TX | |
| Apr 25, 4:01 PM CDT | HAIL 1 | 12 E Shamrock, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 25, 2:20 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.4 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1423 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KAMA 252022 SVRAMA TXC483-252115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 321 PM CDT SUN APR 25 2004 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WHEELER COUNTY IN THE PANHANDLE OF TEXAS * UNTIL 415 PM CDT * AT 321 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 7 MILES NORTHEAST OF TWITTY...OR ABOUT 12 MILES NORTHEAST OF SHAMROCK...MOVING EAST AT 20 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... SHAMROCK...WHEELER...TWITTY...NEW MOBEETIE...LELA...KELLERVILLE... BRISCOE AND ALLISON LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3561 10054 3518 10053 3519 10002 3562 10001 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 2:40 PM CDT, 42 minutes earlier.
Area forecast discussion, Apr 25, 2:40 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 240 PM CDT SUN APR 25 2004 .DISCUSSION... SURFACE ANALYSIS SHOWS A MESO LOW JUST EAST OF AMARILLO AT 1830Z... WITH A WIND SHIFT LINE FROM THE LOW TO THE WEST. TO THE EAST OF THE LOW...THERE IS MORE OF A BAROCLINIC ZONE...WITH A 10 DEGREE TEMPERATURE DIFFERENCE BETWEEN KCDS AND KPPA. LOW LEVEL MOISTURE CONTINUES TO INCREASE...ALBEIT SLOWLY...AS SURFACE DEW POINTS CLIMB BACK INTO THE LOWER 50S IN THE SOUTHEASTERN TEXAS PANHANDLE. MEANWHILE...BACK IN COLORADO...AN UPPER LEVEL DISTURBANCE CONTINUES TO MOVE SOUTH AND EAST...AND WILL AFFECT THE AREA TONIGHT. CONVECTIVE INHIBITION IS DECREASING THIS AFTERNOON IN THE SOUTHEASTERN COUNTIES...AS EVIDENCED BY THE CUMULUS FIELD BEGINNING TO DEVELOP. MID LEVEL LAPSE RATES WILL CONTINUE TO STEEPEN AS UPPER LOW MOVES INTO THE AREA. EXPECT THUNDERSTORMS TO DEVELOP INITIALLY IN THE SOUTHEASTERN COUNTIES LATE THIS AFTERNOON...BEFORE THE AREAL COVERAGE OF THE SHOWERS AND THUNDERSTORMS SPREADS TO THE ENTIRE AREA OVERNIGHT. HAVE INCREASED POPS TO THE LIKELY CATEGORY AREAWIDE. A FEW OF THESE THUNDERSTORMS COULD PRODUCE SOME LARGE HAIL...AND STRONG STRAIGHT LINE WINDS. WILL MENTION THE POSSIBILITY OF A FEW SEVERE STORMS...WITH THE BEST POSSIBILITY OF SEVERE STORMS COMING BETWEEN 4 PM AND 9 PM. SEVERE THUNDERSTORM WATCH NUMBER 121 IN EFFECT UNTIL 9 PM...FOR ALL BUT TEXAS AND BEAVER COUNTIES IN OKLAHOMA. FOR THE REST OF THE FORECAST...NOT MUCH HAS CHANGED. UPPER LOW WILL MOVE EAST OF THE AREA BY TOMORROW MORNING...LEAVING PARTLY CLOUDY SKIES AND WARMING TEMPERATURES. TEMPERATURES WILL CONTINUE TO WARM THROUGH WEDNESDAY...BEFORE THE NEXT COLD FRONT COMES THROUGH ON THURSDAY. THE TIMING OF THIS FRONT IS IN QUESTION...AS THE MEDIUM RANGE MODELS DO NOT QUITE AGREE ON WHEN THE FRONT WILL MOVE THROUGH. BEST GUESS AS OF NOW SUGGESTS A LATE AFTERNOON FRONTAL PASSAGE...WITH THE POSSIBILITY OF A FEW THUNDERSTORMS LATE THURSDAY THROUGH SATURDAY. && .PRELIMINARY POINT TEMPS/POPS... AMARILLO 71 45 73 46 / 20 70 0 0 BEAVER 70 44 73 47 / 20 60 0 0 BOISE CITY 67 38 71 45 / 20 60 0 0 BORGER 72 49 74 51 / 20 70 0 0 BOYS RANCH 72 41 73 48 / 20 60 0 0 CANYON 72 45 72 46 / 20 60 0 0 CLARENDON 75 49 75 50 / 20 70 10 0 DALHART 69 39 72 43 / 20 60 0 0 GUYMON 68 42 73 45 / 20 60 0 0 HEREFORD 73 44 73 45 / 20 60 0 0 LIPSCOMB 72 44 73 48 / 20 60 0 0 PAMPA 72 47 72 48 / 20 70 0 0 SHAMROCK 74 48 75 49 / 20 70 10 0 WELLINGTON 77 50 75 51 / 20 70 10 0 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...SEVERE THUNDERSTORM WATCH UNTIL 02Z TXZ001-020. OK...SEVERE THUNDERSTORM WATCH UNTIL 02Z OKZ001. && 14/09
Hazardous weather outlook, Apr 25, 1:00 PM CDT, 2 hours 22 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT SUN APR 25 2004 OKZ001>003-TXZ001>020-260500- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CDT SUN APR 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES FOR THIS AFTERNOON AND EVENING AS AN UPPER LEVEL DISTURBANCE MOVES SOUTHEAST ACROSS THE AREA. HOWEVER... THE MOST FAVORED AREA FOR SEVERE THUNDERSTORMS WILL BE ACROSS THE CENTRAL AND EASTERN TEXAS PANHANDLE. LARGE HAIL AND STRONG DOWNBURST WINDS WILL BE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN... THERE IS A POTENTIAL FOR SEVERE THUNDERSTORMS LATE THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION MAY ALSO BE NECESSARY THURSDAY AFTERNOON AND EVENING. DRILLETTE
In the hours before
Special weather statement, Apr 25, 2:53 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 253 PM CDT SUN APR 25 2004 TXZ015-019-020-252100- COLLINGSWORTH-DONLEY-WHEELER- 253 PM CDT SUN APR 25 2004 ...STRONG THUNDERSTORMS MOVING ACROSS DONLEY...COLLINGSWORTH...AND WHEELER COUNTIES... A CLUSTER OF STRONG THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST AT 20 MILES PER HOUR ACROSS THE SOUTHEAST TEXAS PANHANDLE. WIND GUSTS TO 50 MPH...SMALL HAIL...AND DEADLY LIGHTNING CAN BE EXPECTED WITH THESE STORMS. LOCATIONS IN THE PATH OF THESE STORMS THROUGH 4 PM INCLUDE CLARENDON...BRISCOE...WHEELER...SHAMROCK...WELLINGTON... HEDLEY...AND QUAIL. PERSONS IN THE PATH OF THESE STORMS SHOULD SEEK SHELTER IN A STURDY BUILDING. DRILLETTE
Special weather statement, Apr 25, 3:20 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 320 PM CDT SUN APR 25 2004 TXZ019-020-252100- COLLINGSWORTH-DONLEY- 320 PM CDT SUN APR 25 2004 ...STRONG THUNDERSTORMS MOVING ACROSS DONLEY...AND COLLINGSWORTH COUNTIES... A CLUSTER OF STRONG THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST AT 20 MILES PER HOUR ACROSS THE SOUTHEAST TEXAS PANHANDLE. WIND GUSTS TO 50 MPH...SMALL HAIL...AND DEADLY LIGHTNING CAN BE EXPECTED WITH THESE STORMS. LOCATIONS IN THE PATH OF THESE STORMS THROUGH 4 PM INCLUDE CLARENDON...WELLINGTON...HEDLEY...AND QUAIL. THIS STORM IS ON THE SOUTHERN EDGE OF A SEVERE THUNDERSTORM OVER WHEELER COUNTY. PERSONS IN THE PATH OF THESE STORMS SHOULD SEEK SHELTER IN A STURDY BUILDING...AND SHOULD REMAIN ALERT FOR RAPIDLY CHANGING CONDITIONS. DRILLETTE / FOX
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 25, 4:40 PM CDT | Severe Thunderstorm Warning | AMA | Hartley, Oldham | 80 min |
| Apr 25, 5:25 PM CDT | Severe Thunderstorm Warning | AMA | Gray | 65 min |
| Apr 25, 5:49 PM CDT | Severe Thunderstorm Warning | AMA | Roberts | 26 min |
| Apr 25, 6:08 PM CDT | Severe Thunderstorm Warning | AMA | Potter | 82 min |
| Apr 25, 6:15 PM CDT | Severe Thunderstorm Warning | AMA | Roberts | 60 min |
| Apr 25, 6:25 PM CDT | Severe Thunderstorm Warning | AMA | Randall | 65 min |
| Apr 25, 6:38 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson | 82 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.